Virginia, 2005

Heavy Snow in Virginia, March 16, 2005

March 16, 2005 · NWS MRX · 4 events in 4 counties and zones

A clipper type storm system produced two to five inches of snow in the higher elevations of Southwest Virginia from midnight through 930 am EST. In this time range, the greatest amount of snow fell across Lee and Wise counties.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A clipper type storm system produced two to five inches of snow in the higher elevations of Southwest Virginia from midnight through 930 am EST. In this time range, the greatest amount of snow fell across Lee and Wise counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 15, 9:18 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Mar 15, 9:18 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
918 PM EST TUE MAR 15 2005

.DISCUSSION...ISENTROPIC LIFT IS WELL UNDERWAY ACROSS MUCH OF THE
FORECAST AREA THIS EVENING...WITH JUST RAIN INDICATED THUS FAR GIVEN
THE SURFACE TEMPS AND 850 MB TEMPS.  RUC MODEL 850 TEMPS HAD LOOKED
A LITTLE BIT WARM WHEN COMPARED TO THE UPPER AIR PLOTS JUST IN...BUT
LATEST RUC MODEL RUN APPEARS MUCH CLOSER.  00Z NGM MODEL RUN JUST IN
SEEMS TO MISS THIS INITIAL LIGHT PCPN AREA.  WITH THE SURFACE LOW
PLACEMENT CURRENTLY SO FAR SOUTH ALONG THE GULF COAST JUST SOUTH OF
MISSISSIPPI...LOOKS LIKE THE NRN MOST PARTS OF OUR AREA WITH KEEP
THE DRIEST AND COOLEST AIRMASS...WHICH SUPPORTS THE CURRENTLY
FORECASTED TYPES OF PCPN.  OF COURSE...TIMING THE CHANGE OVER AND
AMOUNTS OF SNOW AND/OR SLEET IS STILL UNCERTAIN.

AT THIS POINT...WITH NEW MODEL DATA JUST TRICKLING IN AND SO EARLY
IN THE EVENT...IT SEEMS WISE TO ONLY MAKE MINOR ADJUSTMENTS TO THE
ZFPMRX (REMOVE EARLY/EVENING WORDING).  WILL ALSO CHECK MIN TEMP
FORECAST AND FRESHEN THE GRIDS AND WEB PRODUCTS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.

TN......WINTER STORM WARNING FROM MIDNIGHT TONIGHT UNTIL NOON
WEDNESDAY FOR TNZ018-043-045-047.

WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT UNTIL NOON WEDNESDAY
FOR TNZ015>017-041-042-044-046-072-074.

VA......WINTER STORM WARNING FROM MIDNIGHT TONIGHT UNTIL NOON
WEDNESDAY FOR VAZ001-002-005-006-008.

&&

TG
Hazardous weather outlook, Mar 15, 4:10 PM EST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
410 PM EST TUE MAR 15 2005

TNZ015>018-041>047-072-074-VAZ001-002-005-006-008-161000-
BLOUNT SMOKY MTN-COCKE SMOKY MTN-HANCOCK-HAWKINS-JOHNSON-LEE-
NORTHWEST CARTER-NORTHWEST GREENE-RUSSELL-SCOTT VA-SEVIER SMOKY MTN-
SOUTHEAST CARTER-SOUTHEAST GREENE-SULLIVAN-UNICOI-WASHINGTON TN-
WASHINGTON VA-WISE-
410 PM EST TUE MAR 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST TENNESSEE...THE
SMOKY MOUNTAINS AND SOUTHWEST VIRGINIA

.DAY ONE (REST OF TODAY AND TONIGHT)...

CIRCULATION AROUND A WEATHER SYSTEM TO OUR SOUTH WILL BRING IN A
DEEP LAYER OF MOISTURE AND ROTATE WINDS TO OUR NORTH AND NORTHEAST
...WHICH WILL PULL COOLER AIR INTO THE SOUTHERN APPALACHIAN REGION.
THIS COMBINED WITH AN UPPER LEVEL DISTURBANCE WILL GENERATE
SIGNIFICANT SNOW ACROSS SOUTHWEST VIRGINIA...THE NORTH TENNESSEE
VALLEY...NORTHEAST TENNESSEE MOUNTAINS AND THE SMOKY MOUNTAINS LATE
TONIGHT INTO WEDNESDAY.  A WINTER STORM WARNING HAS BEEN POSTED FROM
LATE TONIGHT THROUGH NOON WEDNESDAY...FOR SOUTHWESTERN VIRGINIA AND
THE MOUNTAINS OF NORTHEAST TENNESSEE.  ALSO...A WINTER WEATHER
ADVISORY HAS BEEN POSTED FOR THE REST OF NORTHEAST TENNESSEE...AS
WELL AS THE SMOKY MOUNTAINS.  FOR MORE DETAILS ON ACTUAL SNOW AND ICE
ACCUMULATIONS IN THESE AREAS...PLEASE SEE THE LATEST MEMWSWMRX
PRODUCT.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

RAIN AND SNOW FROM TONIGHTS SYSTEM WILL CONTINUE INTO WEDNESDAY.
ANOTHER WEATHER SYSTEM WILL MOVE IN WEDNESDAY NIGHT AND THURSDAY FOR
ADDITIONAL SNOW ACCUMULATIONS...ESPECIALLY OVER HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY FOR SNOWFALL REPORTS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

NCZ060-061-TNZ012>014-035>040-067>071-073-081>087-098>102-161000-
ANDERSON-BLEDSOE-BRADLEY-CAMPBELL-CHEROKEE-CLAIBORNE-CLAY-EAST POLK-
GRAINGER-HAMBLEN-HAMILTON-JEFFERSON-KNOX-LOUDON-MARION-MCMINN-MEIGS-
MORGAN-NORTH SEVIER-NORTHWEST COCKE-NORTHWEST MONROE-NW BLOUNT-RHEA-
ROANE-SCOTT TN-SEQUATCHIE-SOUTHEAST MONROE-UNION-WEST POLK-
410 PM EST (310 PM CST) TUE MAR 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE AND EXTREME
SOUTHWEST NORTH CAROLINA

.DAY ONE (REST OF TODAY AND TONIGHT)...

CIRCULATION AROUND A WEATHER SYSTEM TO OUR SOUTH WILL BRING IN A
DEEP LAYER OF MOISTURE AND ROTATE WINDS TO OUR NORTH AND NORTHEAST
...WHICH WILL PULL COOLER AIR INTO THE SOUTHERN APPALACHIAN REGION.
THIS COMBINED WITH AN UPPER LEVEL DISTURBANCE WILL GENERATE A
COMBINATION OF RAIN...SNOW AND SLEET OVER THE REST OF EAST TENNESSEE
AND CHEROKEE AND CLAY COUNTIES OF NORTH CAROLINA.

SNOW AND ICE ACCUMULATIONS ARE NOT EXPECTED TO BE SIGNIFICANT IN
THESE AREAS...SO NO WARNINGS OR ADVISORIES ARE IN EFFECT AT THIS
TIME.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

RAIN AND SNOW FROM TONIGHTS SYSTEM WILL CONTINUE INTO WEDNESDAY.
ANOTHER WEATHER SYSTEM WILL MOVE IN WEDNESDAY NIGHT AND THURSDAY FOR
ADDITIONAL SNOW ACCUMULATIONS...ESPECIALLY OVER HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY...ALTHOUGH SNOWFALL OBSERVERS IN THE
HIGHEST ELEVATIONS MIGHT HAVE SOME LIGHT SNOW AMOUNTS TO REPORT.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Lee

When
March 16, 12:00 AM EST to 9:30 AM EST
Where
Lee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

Heavy Snow, Russell

When
March 16, 12:00 AM EST
Where
Russell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Heavy Snow, Washington / Bristol

When
March 16, 12:00 AM EST
Where
Washington / Bristol forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Heavy Snow, Scott

When
March 16, 12:00 AM EST
Where
Scott forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442638, 5442639, 5442640, 5442641.